When people have a headache, their first reaction is often to pop a couple of painkillers.
These drugs have become such a big part of everyday life that few people even consider whether there are likely to be any ill effects from their regular use. In fact, ibuprofen is well known for irritating the gut and can cause stomach ulcers. And now, research suggests ibuprofen could be linked to the development of coeliac disease.
A review of the last 20 years of research into non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, suggests that the drugs are linked to ‘leaky gut syndrome’ meaning the walls of the intestines become more permeable, The Daily Beast reports.
And, a National Institutes of Health study supported this theory by revealing that NSAIDs can cause intestinal inflammation and increase the permeability of the intestines.
The intestinal inflammation and permeability caused by NSAIDs is problematic because it allows toxic substances to leak into the bloodstream. When this happens, an autoimmune response can be triggered which prevents digestion and effective absorption of nutrients, the researchers say. When the gut is more permeable than it should be, it also allows gluten to leak out. In people who have a predisposition to coeliac disease, the researchers believe this can lead to adverse reactions to gluten.
Source - Daily Mail